Missouri, 2022

Hail in Missouri, May 14, 2022

May 14, 2022 · NWS MEG · 1 event in 1 county or zone

A leftover outflow boundary sparked a few thunderstorms across the Missouri Bootheel during the early evening hours on May 14, 2022 resulting in large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A leftover outflow boundary sparked a few thunderstorms across the Missouri Bootheel during the early evening hours on May 14, 2022 resulting in large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 14, 5:07 PM CST, 4 minutes earlier.

Area forecast discussion, May 14, 5:07 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
607 PM CDT Sat May 14 2022

.UPDATE...
See the 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 310 PM CDT Sat May 14 2022/

DISCUSSION...

Much of the Mid-South is experiencing a much cooler day than the
last several days. Thus far KNQA has shown very little convection.
A few showers are starting to pop up over the Missouri Bootheel.
This is near a leftover boundary that stretches from Northeast
Arkansas to Northwest Tennessee. Expect this boundary to continue
to be the initiation point for convection this afternoon. The
latest CAMs show this convection that develops moving southward
before dying off this evening.

Expect Sunday during the day to be tranquil across the Mid-South.
Then confidence in forecast begins to dwindle as a MCS is expected
to develop somewhere across Missouri Sunday afternoon. Models have
several different solutions with this MCS. A couple of the models
showing the MCS diving south into Central Arkansas totally
missing the Mid-South. There are couple of other models that
develop the MCS across mid-Missouri and have the complex splitting
as it moves into the CWA resulting in most of the convection
missing the CWA. Other models show the complex moving into the
CWA. Will have to wait to see what happens. Will just leave chance
POPS in for now.

Whatever happens with the MCS, remnants should be south of the CWA
by Monday morning. Expect cooler and drier air to begin filtering
into the region as surface high pressure builds over the area.
Lows Monday Night will drop into the mid 50s to lower 60s.

An upper ridge will begin building back into the Lower Mississippi
River Valley on Tuesday as a SFC warm front lifts northeastward.
There could be some showers and thunderstorms that develop along
the front, but for the most part rain-free conditions will occur
across the area.

Chances for rain beyond Tuesday will occur along the periphery of
the upper ridge which means isolated showers and thunderstorms
would skirt Northeast Arkansas, the Missouri Bootheel, and
Northwest Tennessee.

The ridge may break down by next Saturday allowing a cold front
to approach the Mid-South. Chances for showers and thunderstorms
will occur along and ahead of the front.

Expect high temperatures to range in the upper 80s to lower 90s
from Wednesday into the beginning of next weekend.

KRM

&&

.AVIATION...
/00z TAFs/

Isolated convection is ongoing northeast of JBR at this time,
becoming a bit more widespread upstream over northern AR and
southern MO. We do anticipate this activity moving southeast
toward JBR/MEM this evening, perhaps reaching TUP before
dissipating. Otherwise, high clouds will clear out late and winds
will becoming light, allowing fog to develop across much of the
area. Fog may be dense in some areas but is expected to range from
2-4 miles for the most part. Conditions will quickly improve
prior to 14z with generally dry weather tomorrow under a diurnal
Cu field. There is still a potential for thunderstorms to move
southeast across the area Sunday evening or overnight.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, May 14, 2:18 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
318 PM CDT Sat May 14 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-152230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
318 PM CDT Sat May 14 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong to severe thunderstorms are possible this afternoon
into the evening hours across the Mid-South. Gusty winds, hail,
and localized heavy rainfall are the main threats with these
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of strong to severe storms will be possible Sunday
night into early Monday as a cluster of thunderstorms approaches
the Midsouth from the Northwest. Damaging wind is expected to be
the greatest threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
again Sunday Night into Monday morning.

KRM

In the hours before

Local storm report, May 14, 4:52 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
552 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND GST     2 SSE PASCOLA           36.24N 89.81W
05/13/2022  E50 MPH          PEMISCOT           MO   BROADCAST MEDIA

            LANDSPOUT. A LANDSPOUT WAS SPOTTED 2 MILES
            SOUTH-SOUTHEAST OF PASCOLA NEAR THE
            INTERSECTION OF HIGHWAY 412 AND COUNTY ROAD
            267.

&&

MJ
Local storm report, May 14, 4:54 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND GST     2 WSW DELL              35.85N 90.06W
05/13/2022  E60 MPH          MISSISSIPPI        AR   BROADCAST MEDIA

            LANDSPOUT. A LANDSPOUT TORNADO WAS SPOTTED 2
            MILES WEST-SOUTHWEST OF DELL, CROSSING
            HIGHWAY 18.

&&

MJ

The radar

The Memphis radar (KNQA), 91 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dunklin

When
May 14, 5:11 PM CST to 5:16 PM CST
Where
Dunklin County, Senath
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.130, -90.170

Quarter-sized hail reported in Senath.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025084.